Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
I am also going to have the reconstruction using my abdominal fatty tissue. Do you have any recommendations for before or after surgery that helped you through this?
Welcome. Great questions about preparing for reconstruction surgery. There are a couple of other discussions about breast reconstruction where you’ll meet members like @survivor1 @teege1 @grandma41 and others talking about reconstruction.
Types of breast reconstruction: How to choose? http://mayocl.in/2bFPM7a
Chose not to get breast reconstruction http://mayocl.in/2bD2oKH
Kbare, did you exercise after mastectomy? What things helped you recover from that surgery?
Just checking in @eljayem. Any changes in your fatigue level? Did you talk to your oncologist about possibly switching to a different aromatase inhibitor?
Jump to this post
I hope in time your fatigue diminishes and your energy levels return. As Susan said, it took 12 months for her energy to return. Keep us posted.
Hi Kbare13, I had total reconstruction with out the abdominal fatty tissue because of the time down after. I was not given exercises but did it on my own. I went for physical therapy to work with bands and learning strength exercises. The emotional part is what I did and still do struggle with. Knowing that you are going to be somewhat whole again made me feel better and I focused on the end result. I had a fantastic plastic surgeon and I love the new girls. I did opt for having nipples so that was my last surgery. Your plastic surgeon should tell you lot’s of protein to repair muscles. Stay positive and do exactly what they tell you.
Good luck and prayers
Liked by Colleen Young, Connect Director, coquimti
I have Stage IV metastatic breast cancer. I was on Arimidex (Anastrozole) for three years. My oncologist took me off two months ago when my tumor markers shot up. I started on Faslodex (monthly shot) and came off the anastrozole at that time. I also get a shot of Xgeva every three months to keep my bones healthy. I also take a Vitamin D pill daily and a Tums (high in calcium. My only side effect has been some thinning of my hair. I started washing my hair in a shampoo formulated to help thicken hair (readily available on the internet and/or your health food store) and I feel that it has worked. I takes quite a long time to see improvement using the shampoo but I feel like it is working. Positive thoughts and prayers to all of you out there who are fighting the good fight. I know the survival rate for my cancer is not good (20% after 5 years) but someone has to make it to the 20%. Fight on!!!
Liked by Molly MIller
I have taken all of the aromatase inhibitors including tamoxifen. My understanding, from every expert I have talked with, is that these drugs, including the one you have been Prescribed, are a critical part of your treatment. There are side effects and everyone reacts differently. For me it was joint pain and skin issues – I’m still struggling with both. The thing you have to weigh is the cancer. I’m assuming that you want to do everything possible to prevent reoccurance. I felt like I couldn’t manage the skin issues without getting off the drugs. I started, stopped, switched and tried again – repeatedly. I never completed the entire recommended 5 years. But, I wish I could have. For me the fear of reoccurance seems to still loom large. I had a scare and biopsy last spring. I guess if you trust your oncologist I would listen carefully to his/her recommendation. Wishing you the best and a future cancer free. Maureen
Hi @floramart. How are you doing? Are you still experiencing the hive-like welts and itchy rash on the skin where you got radiation?
Hi @wandering. Thanks for adding your tips to this discussion about aromatase inhibitors. I’m rooting 100% for the 20%.
I bet Saltis could use a dose of that attitude right now. Please see her message here https://connect.mayoclinic.org/discussion/the-4th-5th/. Would you be so kind to let her know she’s not alone by posting a message to her by clicking the link?
I’ve been taking anastrozole for almost a year, and am cautiously thinking the side effects have been minimal. My main concern is its contribution to my osteoporosis. I have been seeing an OT to learn how to increase bone mass.
I took anastrozole for almost 3 years before it stopped working for me. My oncologist put me on Tums. Tums are high in calcium which I assume is why he put me on that. I am off the anasrozole but continue with the Tums.
Yep. I’m going on my 3rd year. I tried other estrogen blockers but this one had the side effects that were most tolerable. Rather than hair loss I would call it hair thinning. I find that my scalp is more visible than it used to be. I take eye shadow in a shade that matches my hair and dab in on my scalp along my part line. Presto chango! Thinning hair no longer noticeable. Very easy fix. Cheap eye shadow works just fine.
Liked by Colleen Young, Connect Director
I believe most of the meds have these side effects, some are not as bad as others, but the side effects are enough to drive you nuts. The hot flashes are absolutely horrible. I never went through anything like this when I went through menopause.
Roger that . . .
I have taken Femara and then Arimidex for 4.5 years. Side effects include bone aches and pains, bone deterioration and hair thinning. You need to have regular bone density scans and consider taking Calcium/Vitamin D supplement to counter bone deterioration. Oncologists seem more concerned about preventing cancer returning and less so about the side effects. My bone pain became so debilitating I have come off the drugs 6 months earlier than anticipated. In just three weeks bone pain has eased, I’m waiting to see if my hair thickens up again.
One has to be vigilant that the drugs one is taking are not posing another threat to one’s health and well being in the longer term.
I took arimadex and anastrozol for almost 3 years right after I was diagnosed with metastatic breast cancer. I do take calcium (Tums) and vitamin D. I was dosed with xgeva to prevent further bone thinnng (a problem with mbc) and am still taking that shot every three months. My cancer has returned (tumor markers jumped up) so my doctor took me off arimadex and anastrozol and now has me on Faslodex monthly. Don’t know yet if the new meds are working but should know in a couple months. Also, my hair was thinning a bit so I started using a shampoo with biotene. My hair is thicker and my finger nails are much stronger (yea).
Hi @wandering, please meet @berit. She just joined the Breast Cancer group.
Hi. Colleen ask me to contact you. I have had metastatic breast cancer (mbc) a little over 3 years. I am currently on xgeva (every three months) and just got on a monthly shot of faslodex in June. My tumor markers have risen so my doctor is looking into something else. He said the cost of the new medication is $10,000 per month so he is waiting to see my lab results next month (November 2). We are in the process of heading to Arizona for the winter but waiting to see what the update is in November before leaving. I know this website is sponsored by Mayo Clinic but I will be looking for a new oncologist in Phoenix next month. I would like to stay on the blog even if I am not a Mayo Clinic patient but the director can decide that issue. PS: I personally feel that I am doing pretty well. I function every day. I sit down when things start to hurt. I don’t rest as much as I should be it is hard to slow down just for the sake of slowing down. Find your circle of supporters – people who don’t spend (waste) your time telling you about everyone they know who has died of cancer. We all know people that has happened to and we also know people who have survived. Is the glass half full or half empty? (apology for the cliche). Sorry for the lengthy post but I really am a fast typist.
@wandering, Mayo Clinic Connect is a community for patients and caregivers whether you are a patient at Mayo Clinic or not. You are always welcome here 🙂
Did you know that Mayo Clinic has a campus in Phoenix AZ as well? http://www.mayoclinic.org/patient-visitor-guide/arizona If you are looking for a new oncologist, you may consider calling Mayo Clinic AZ http://mayocl.in/1mtmR63
I soooo agree with you about giving a wide berth to people who tell you everyone they know who has cancer or died of cancer. NOT helpful. I think people do it because they think they are connecting, showing they “understand”. Sometimes you just want someone to listen or to sit in silence. Just be there.
I have been a patient at Mayo Clinic (Scottsdale). I have decided to find someone else, not at Mayo Clinic. Many reasons for that but I won’t go into that here as many people are happy with them and would not want to muddy the waters for them.
I am pleased to stay in the group. I have found lots of useful information here. I have never been on a blog before but the ability to share information with others is a good thing. Thanks for your time.
version 18.104.22.168.2.5Page loaded in 0.653 seconds